skip to main content


Title: On the rigorous derivation of the incompressible Euler equation from Newton’s second law
Abstract

A long-standing problem in mathematical physics is the rigorous derivation of the incompressible Euler equation from Newtonian mechanics. Recently, Han-Kwan and Iacobelli (Proc Am Math Soc 149:3045–3061, 2021) showed that in the monokinetic regime, one can directly obtain the Euler equation from a system ofNparticles interacting in$${\mathbb {T}}^d$$Td,$$d\ge 2$$d2, via Newton’s second law through asupercritical mean-field limit. Namely, the coupling constant$$\lambda $$λin front of the pair potential, which is Coulombic, scales like$$N^{-\theta }$$N-θfor some$$\theta \in (0,1)$$θ(0,1), in contrast to the usual mean-field scaling$$\lambda \sim N^{-1}$$λN-1. Assuming$$\theta \in (1-\frac{2}{d(d+1)},1)$$θ(1-2d(d+1),1), they showed that the empirical measure of the system is effectively described by the solution to the Euler equation as$$N\rightarrow \infty $$N. Han-Kwan and Iacobelli asked if their range for$$\theta $$θwas optimal. We answer this question in the negative by showing the validity of the incompressible Euler equation in the limit$$N\rightarrow \infty $$Nfor$$\theta \in (1-\frac{2}{d},1)$$θ(1-2d,1). Our proof is based on Serfaty’s modulated-energy method, but compared to that of Han-Kwan and Iacobelli, crucially uses an improved “renormalized commutator” estimate to obtain the larger range for$$\theta $$θ. Additionally, we show that for$$\theta \le 1-\frac{2}{d}$$θ1-2d, one cannot, in general, expect convergence in the modulated energy notion of distance.

 
more » « less
NSF-PAR ID:
10392820
Author(s) / Creator(s):
Publisher / Repository:
Springer Science + Business Media
Date Published:
Journal Name:
Letters in Mathematical Physics
Volume:
113
Issue:
1
ISSN:
0377-9017
Format(s):
Medium: X
Sponsoring Org:
National Science Foundation
More Like this
  1. Abstract

    The free multiplicative Brownian motion$$b_{t}$$btis the large-Nlimit of the Brownian motion on$$\mathsf {GL}(N;\mathbb {C}),$$GL(N;C),in the sense of$$*$$-distributions. The natural candidate for the large-Nlimit of the empirical distribution of eigenvalues is thus the Brown measure of$$b_{t}$$bt. In previous work, the second and third authors showed that this Brown measure is supported in the closure of a region$$\Sigma _{t}$$Σtthat appeared in the work of Biane. In the present paper, we compute the Brown measure completely. It has a continuous density$$W_{t}$$Wton$$\overline{\Sigma }_{t},$$Σ¯t,which is strictly positive and real analytic on$$\Sigma _{t}$$Σt. This density has a simple form in polar coordinates:$$\begin{aligned} W_{t}(r,\theta )=\frac{1}{r^{2}}w_{t}(\theta ), \end{aligned}$$Wt(r,θ)=1r2wt(θ),where$$w_{t}$$wtis an analytic function determined by the geometry of the region$$\Sigma _{t}$$Σt. We show also that the spectral measure of free unitary Brownian motion$$u_{t}$$utis a “shadow” of the Brown measure of$$b_{t}$$bt, precisely mirroring the relationship between the circular and semicircular laws. We develop several new methods, based on stochastic differential equations and PDE, to prove these results.

     
    more » « less
  2. Abstract

    We improve the previously best known upper bounds on the sizes of$$\theta $$θ-spherical codes for every$$\theta <\theta ^*\approx 62.997^{\circ }$$θ<θ62.997at least by a factor of 0.4325, in sufficiently high dimensions. Furthermore, for sphere packing densities in dimensions$$n\ge 2000$$n2000we have an improvement at least by a factor of$$0.4325+\frac{51}{n}$$0.4325+51n. Our method also breaks many non-numerical sphere packing density bounds in smaller dimensions. This is the first such improvement for each dimension since the work of Kabatyanskii and Levenshtein (Problemy Peredači Informacii 14(1):3–25, 1978) and its later improvement by Levenshtein (Dokl Akad Nauk SSSR 245(6):1299–1303, 1979) . Novelties of this paper include the analysis of triple correlations, usage of the concentration of mass in high dimensions, and the study of the spacings between the roots of Jacobi polynomials.

     
    more » « less
  3. By discretizing an argument of Kislyakov, Naor and Schechtman proved that the 1-Wasserstein metric over the planar grid{0,1,…<#comment/>,n}2\{0,1,\dots , n\}^2hasL1L_1-distortion bounded below by a constant multiple oflog⁡<#comment/>n\sqrt {\log n}. We provide a new “dimensionality” interpretation of Kislyakov’s argument, showing that if{Gn}n=1∞<#comment/>\{G_n\}_{n=1}^\inftyis a sequence of graphs whose isoperimetric dimension and Lipschitz-spectral dimension equal a common numberδ<#comment/>∈<#comment/>[2,∞<#comment/>)\delta \in [2,\infty ), then the 1-Wasserstein metric overGnG_nhasL1L_1-distortion bounded below by a constant multiple of(log⁡<#comment/>|Gn|)1δ<#comment/>(\log |G_n|)^{\frac {1}{\delta }}. We proceed to compute these dimensions for⊘<#comment/>\oslash-powers of certain graphs. In particular, we get that the sequence of diamond graphs{Dn}n=1∞<#comment/>\{\mathsf {D}_n\}_{n=1}^\inftyhas isoperimetric dimension and Lipschitz-spectral dimension equal to 2, obtaining as a corollary that the 1-Wasserstein metric overDn\mathsf {D}_nhasL1L_1-distortion bounded below by a constant multiple oflog⁡<#comment/>|Dn|\sqrt {\log | \mathsf {D}_n|}. This answers a question of Dilworth, Kutzarova, and Ostrovskii and exhibits only the third sequence ofL1L_1-embeddable graphs whose sequence of 1-Wasserstein metrics is notL1L_1-embeddable.

     
    more » « less
  4. Abstract

    It has been recently established in David and Mayboroda (Approximation of green functions and domains with uniformly rectifiable boundaries of all dimensions.arXiv:2010.09793) that on uniformly rectifiable sets the Green function is almost affine in the weak sense, and moreover, in some scenarios such Green function estimates are equivalent to the uniform rectifiability of a set. The present paper tackles a strong analogue of these results, starting with the “flagship degenerate operators on sets with lower dimensional boundaries. We consider the elliptic operators$$L_{\beta ,\gamma } =- {\text {div}}D^{d+1+\gamma -n} \nabla $$Lβ,γ=-divDd+1+γ-nassociated to a domain$$\Omega \subset {\mathbb {R}}^n$$ΩRnwith a uniformly rectifiable boundary$$\Gamma $$Γof dimension$$d < n-1$$d<n-1, the now usual distance to the boundary$$D = D_\beta $$D=Dβgiven by$$D_\beta (X)^{-\beta } = \int _{\Gamma } |X-y|^{-d-\beta } d\sigma (y)$$Dβ(X)-β=Γ|X-y|-d-βdσ(y)for$$X \in \Omega $$XΩ, where$$\beta >0$$β>0and$$\gamma \in (-1,1)$$γ(-1,1). In this paper we show that the Green functionGfor$$L_{\beta ,\gamma }$$Lβ,γ, with pole at infinity, is well approximated by multiples of$$D^{1-\gamma }$$D1-γ, in the sense that the function$$\big | D\nabla \big (\ln \big ( \frac{G}{D^{1-\gamma }} \big )\big )\big |^2$$|D(ln(GD1-γ))|2satisfies a Carleson measure estimate on$$\Omega $$Ω. We underline that the strong and the weak results are different in nature and, of course, at the level of the proofs: the latter extensively used compactness arguments, while the present paper relies on some intricate integration by parts and the properties of the “magical distance function from David et al. (Duke Math J, to appear).

     
    more » « less
  5. Abstract

    In this paper, we study multistage stochastic mixed-integer nonlinear programs (MS-MINLP). This general class of problems encompasses, as important special cases, multistage stochastic convex optimization withnon-Lipschitzianvalue functions and multistage stochastic mixed-integer linear optimization. We develop stochastic dual dynamic programming (SDDP) type algorithms with nested decomposition, deterministic sampling, and stochastic sampling. The key ingredient is a new type of cuts based on generalized conjugacy. Several interesting classes of MS-MINLP are identified, where the new algorithms are guaranteed to obtain the global optimum without the assumption of complete recourse. This significantly generalizes the classic SDDP algorithms. We also characterize the iteration complexity of the proposed algorithms. In particular, for a$$(T+1)$$(T+1)-stage stochastic MINLP satisfyingL-exact Lipschitz regularization withd-dimensional state spaces, to obtain an$$\varepsilon $$ε-optimal root node solution, we prove that the number of iterations of the proposed deterministic sampling algorithm is upper bounded by$${\mathcal {O}}((\frac{2LT}{\varepsilon })^d)$$O((2LTε)d), and is lower bounded by$${\mathcal {O}}((\frac{LT}{4\varepsilon })^d)$$O((LT4ε)d)for the general case or by$${\mathcal {O}}((\frac{LT}{8\varepsilon })^{d/2-1})$$O((LT8ε)d/2-1)for the convex case. This shows that the obtained complexity bounds are rather sharp. It also reveals that the iteration complexity dependspolynomiallyon the number of stages. We further show that the iteration complexity dependslinearlyonT, if all the state spaces are finite sets, or if we seek a$$(T\varepsilon )$$(Tε)-optimal solution when the state spaces are infinite sets, i.e. allowing the optimality gap to scale withT. To the best of our knowledge, this is the first work that reports global optimization algorithms as well as iteration complexity results for solving such a large class of multistage stochastic programs. The iteration complexity study resolves a conjecture by the late Prof. Shabbir Ahmed in the general setting of multistage stochastic mixed-integer optimization.

     
    more » « less